Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 5, NWS Los Angeles, CA

April 12, 2025Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at Apr 12, 2025, 5:31 AM PDT for Los Angeles County, Ventura County, California. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2025, 5:31 AM PDT (12:31 UTC)
Expired
Apr 12, 2025, 9:00 PM PDT
In force
15 hr
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2025-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2025-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WHUS46 KLOX 121231
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
531 AM PDT Sat Apr 12 2025

CAZ087-354-362-366-367-130400-
/O.NEW.KLOX.BH.S.0005.250412T1231Z-250413T0400Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-Palos Verdes Hills-
531 AM PDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Elevated surf of 3 to 6 feet with isolated sets to 7
  feet, along with dangerous rip currents and breaking waves.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast, Los Angeles County Beaches and Palos 
  Verdes Hills.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$
3 follow-up statements
994 
WHUS46 KLOX 122033
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
133 PM PDT Sat Apr 12 2025

CAZ087-354-362-366-367-130400-
/O.CON.KLOX.BH.S.0005.000000T0000Z-250413T0400Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-Palos Verdes Hills-
133 PM PDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Elevated surf of 3 to 6 feet with isolated sets to 7 
  feet, along with dangerous rip currents and breaking waves.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast, Los Angeles County Beaches and Palos 
  Verdes Hills.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$
677 
WHUS46 KLOX 122123
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
223 PM PDT Sat Apr 12 2025

CAZ340-346-130700-
/O.NEW.KLOX.SU.Y.0017.250412T2123Z-250413T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
223 PM PDT Sat Apr 12 2025

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PDT SUNDAY...

* WHAT...Large breaking waves of 8 to 13 feet, along with
  dangerous rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara County
  Central Coast Beaches. Highest across West and Northwest facing
  beaches.

* WHEN...Until 10 AM PDT Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-354-362-366-367-130400-
/O.CON.KLOX.BH.S.0005.000000T0000Z-250413T0400Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-Palos Verdes Hills-
223 PM PDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Elevated surf of 3 to 6 feet with isolated sets to 7 
  feet, along with dangerous rip currents and breaking waves.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast, Los Angeles County Beaches and Palos 
  Verdes Hills.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$
991 
WHUS46 KLOX 130403
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
903 PM PDT Sat Apr 12 2025

CAZ087-354-362-366-367-130515-
/O.EXP.KLOX.BH.S.0005.000000T0000Z-250413T0400Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-Palos Verdes Hills-
903 PM PDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Surf is decreasing.

$$

CAZ340-346-131215-
/O.CON.KLOX.SU.Y.0017.000000T0000Z-250413T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
903 PM PDT Sat Apr 12 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT SUNDAY...

* WHAT...Large breaking waves of 8 to 13 feet, along with 
  dangerous rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches. Highest across West and 
  Northwest facing beaches.

* WHEN...Until 10 AM PDT Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Apr 12, 4:38 AM PDT, 53 minutes earlier.

Area forecast discussion, Apr 12, 4:38 AM PDT, 53 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
438 AM PDT Sat Apr 12 2025

.SYNOPSIS...12/436 AM.

Strengthening onshore flow will bring a cooling trend into early
next week. Night through morning low clouds will become a staple
of the forecast over the weekend, pushing into the coastal slopes
of the mountains by mid week. A cooler weather pattern is expected
through much of next week as a series of low pressure systems move
over the region. Night through morning drizzle or afternoon and
evening mountain showers cannot be ruled out for periods next
week.

&&

.SHORT TERM (TDY-MON)...12/432 AM.

The latest water vapor imagery shows southwest flow aloft firmly
in place as broad upper-level troughing moves into the region. A
much more entrenched marine layer cloud deck is developing early
this morning with low clouds and fog expanding rapidly across the
coast and valley areas. There is a chance that clouds could be
stubborn to clear today. The latest high-resolution model
solutions lean toward that idea, but the forecast does not buy
into the idea totally. Model forecast guidance indicates a
broader temperature-dewpoint temperature spreads than ideal for
keeping clouds lingering. That being said with trough aloft
approaching and the time of year, it would not be surprising to
see clouds lingering longer. The current NAM-WRF solutions
suggest KLAX-KDAG surface pressure gradients hovering near 7.5 mb
onshore this afternoon. With current gradient already running
almost 4 mb more strongly onshore than yesterday and more than a
millibar more strongly onshore than progged, this wrinkle in the
forecast will need to be watched closely.

Night through morning low clouds and fog will become a staple of
the forecast as moderate to strong onshore flow is likely to
develop across the region. While gradients will weaken slightly
over the coming days, onshore flow and a well established marine
intrusion will continue. A cooling trend is very likely to persist
through the weekend.

A shortwave trough moving south of Aleutian Islands this morning
will drop down into the region late in the weekend, cutting off
from the flow off the California coast between Sunday and Monday.
This trough will reinforce onshore flow and likely deepen the
marine layer depth. The trough will likely stall out off the coast
for several days and keep a cooler weather pattern in place.

.LONG TERM (TUE-FRI)...12/437 AM.

A series of cutoff troughs of low pressure are expected to move
over the region for next week. There is quite a bit of
uncertainty with the finer details of the forecast. Confidence
remains high in a cooler weather pattern lingering as cluster
analysis suggests a broader troughing pattern lingering through
much of the week. The uncertainty comes from the exact movement of
upper-level low pressure systems. Night through morning drizzle
or mountain showers and thunderstorms cannot be ruled out entirely
given the pattern. The latest forecast ensembles have a few
members generating precipitation for the first trough moving over
the region between Tuesday and Wednesday, but this is likely
underdone due to the convective nature of the air mass. In the
latest deterministic solutions, there are periods of time where a
difluent flow pattern develops ahead of a 500 mb cold pocket
approaching -22 degrees Celsius. The current forecast emphasizes a
deeper marine layer with a cooler weather pattern lingering, but
this will be need to monitored closely.

As we get out into late next week, a stronger cutoff low will
likely move over the region. This could be the system that
could bring a higher chance of precipitation. More than of the
forecast ensembles have QPF with the system for late next week.
There is a also a chance that this system could bring snow levels
down to the 4000 foot level, as well. About a fifth of the EPS
members generate snow for KSDB. As stronger onshore flow will
likely develop with the trough, gusty southwest winds are possible
for the interior portion of the area. EPS wind gusts means
approach wind advisory criteria for several days late next week
for KPMD and KWJF. While the forecast goes with NBM values for the
current time due to the uncertainty, future shifts may need to
take a closer look at the finer details as we get closer into the
time period.

&&

.AVIATION...12/0002Z.

At 2228Z at KLAX, the marine layer was around 400 feet deep. The
top of the inversion was near 1700 ft with a temp of 23 C.

Overall, moderate confidence in 00Z TAF Package. High confidence
in VFR conds for desert airfields (KPMD, KWJF) thru fcst pd. There
is a 15% chance of VLIFR to LIFR conds at KBUR and KVNY from 10Z
to 16Z Sat. There is a 30% chance of LIFR conds at KSMX from 08Z
to 15Z Sat.

There is a 30% chance of LIFR/IFR cig arrival at KSBA from
12Z to 18Z Sat. There is a 30% chance of LIFR conds at KOXR from
10Z to 17Z Sat - lower chances (10-20%) at KCMA. 30% chance of
LIFR conds at KSMO and slightly higher at KLGB.

Timing of cig/vsby restrictions may be off +/- 3 hours. Flight
cats may be off one or two.

KLAX...Moderate to low confidence in 00Z TAF. Arrival and
departure of cigs may be off by a couple of hours. There is a 30%
chance of LIFR conds (<3SM, <BKN/OVC005) from 05Z to 15z. No
significant east wind component expected.

KBUR...Moderate confidence in 00Z. There is a 15% chance of VLIFR
to IFR conds from 10Z to 16Z Sat.

&&

.MARINE...11/614 PM.

In the outer waters, borderline GALE force wind gusts are expected
through late tonight for PZZ670/673. Thereafter, expect Small
Craft Advisory (SCA) winds (localized gusts up to 35 kts) thru
Sunday morning. Seas are expected to build to SCA levels overnight
lasting thru Sun morning. In the southern zone (PZZ676), there is
a 30% chance of borderline GALE force winds gusts thru Saturday
morning, with a 10-20% chance thru the evening. SCA conds are not
expected Sun night thru Wed.

In the inner waters N of Pt Conception, SCA level winds will
likely (70-90% chance) persist from this afternoon through late
Sat night, with highest chances in the afternoon thru late eve
hours. Seas are expected to be at or above SCA levels on Sat.
Except for a 20% chance for GALE force wind gusts in NW portions
of PZZ645 Fri evening into the overnight hours, chances look
negligible. SCA conds are not expected Sun thru Wed.

In the Santa Barbara Channel, SCA level winds are likely (70-80%
chance) in western portions during the afternoon/eve hours on Sat,
with a 40% chance of SCA winds pushing into eastern portions. SCA
conds are not expected Sun thru Wed.

In the southern inner waters, there is a 20% chance of SCA level
wind gusts during the afternoon/eve hours Sat from Anacapa Island
to Malibu. Otherwise, SCA conds are not expected thru Wed.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday for zone
      645. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 PM this afternoon to 3
      AM PDT Sunday for zone 650. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PDT this evening for zones
      670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PDT Sunday for zone
      676. (See LAXMWWLOX).

&&

PUBLIC...Hall
AVIATION...Black
MARINE...Black
SYNOPSIS...Hall

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:54 AM PDTSmall Craft AdvisoryLOX36 hr
Apr 12, 2:23 PM PDTHigh Surf AdvisoryLOXSan Luis Obispo, Santa Barbara20 hr

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.